Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Paducah, KY

June 19, 2001Ballard County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 19, 2001, 1:17 PM CDT for Ballard County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2001, 1:17 PM CDT (18:17 UTC)
Expired
Jun 19, 2001, 2:00 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ballard County, KY

The radar

The Paducah radar (KPAH), 27 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 191818
SVRPAH

KYC007-191900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALLARD COUNTY IN WESTERN KENTUCKY

* UNTIL 200 PM CDT

* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WICKLIFFE.  THE STORM WAS NEARLY
  STATIONARY.N

* LOCATIONS IN THE WARNING INCLUDE...
  WICKLIFFE
  LA CENTER
  BARLOW

WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES WILL BE 
POSSIBLE WITH THIS STORM.

LAT...LON 3699 8918 3693 8910 3702 8892 3715 8899

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:15 AM CDT, 11 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 2:15 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 AM CDT TUE JUN 19 2001

RADAR COMPOSITE/IR AND MSAS SHOW CONVECTION LINED UP ALONG A COLD
FRONTAL BOUNDARY...WHICH EXTENDED FROM WISCONSIN ACROSS IOWA INTO
NORTHERN MISSOURI AND NORTHERN KANSAS. SKIES WERE CLEAR OVER OUR
CWFA...BUT HIGH CLOUDS WERE BEING BLOWN SOUTHEAST FROM CONVECTION
TOWARD THE REGION. IN THE MEANTIME...LATEST WATER VAPOR IMAGERY
SUGGESTS THE MID TROPOSPHERIC RIDGE OVER THE SOUTHERN AND SOUTHEAST
U.S. MAY BE WEAKENING AND SHIFTING EAST A BIT...WITH SOME INCREASE
IN MID LEVEL MOISTURE ALSO NOTED. THIS IS VERIFIED IN 3.9M IMAGERY
WHERE SOME 7-9K FT CLOUDS WERE NOTED AS CLOSE AS SOUTHWEST TENNESSEE.

MODELS SUGGEST THAT THERE WILL BE A SLIGHT CHANCE FOR CONVECTION
ACROSS THE FA THIS AFTERNOON. THE MID TROP RIDGE IS FORECAST TO
CONTINUE WEAKENING...WHILE 700MB TEMPERATURES COOL ABOUT 2 DEGREES.
IN THE MEANTIME...850-700MB MOISTURE IS FORECAST TO INCREASE
THROUGHOUT THE DAY. ALSO...LIS ARE PROGGED TO BE -4 TO -6...WITH
TOTAL TOTAL VALUES RISING INTO THE LOWER 50S. THUS...HAVE ADDED TO
THE ZONES...THOUGH THE COVERAGE SHOULD BE RATHER LIMITED. OTHERWISE
MAINTAINED GOING PARTLY CLOUDY. POPS WILL BE ABOUT 20 PERCENT.

FOR TONIGHT...BEST CHANCE FOR CONVECTION WILL BE OVER NORTHERN
SECTIONS AHEAD OF THE COLD FRONT. THE FRONT AT 00Z SHOULD BE FROM
ROUGHLY CENTRAL ILLINOIS TO SOUTHWEST MISSOURI...AND BY 12Z CUTTING
ACROSS THE NORTHWEST 1/3 OF THE FA. WILL MAINTAIN SLIGHT CHANCE POP
SOUTH IN CASE THERE IS ANYTHING IN THE EVENING...AND AGAIN
LATE...AND GO WITH 30 POPS NORTH BROAD BRUSH. SKIES PARTLY TO MOSTLY
CLOUDY.

PREVIOUS THINKING STILL ON TRACK FOR WEDNESDAY THROUGH THURSDAY.
CHANCE FOR CONVECTION WILL BECOME HIGHEST BY WEDNESDAY NIGHT. THE
BEST BAROCLINICITY AND FRONTOGENETICAL FORCING SEEN JUST BEHIND
SURFACE FRONT FROM 1000-850MB...COINCIDENT WITH INCREASING MID-LEVEL
FLOW. UNTIL THEN WILL MAINTAIN SLIGHTLY HIGHER POPS NORTH DURING THE
DAY WEDNESDAY...WHERE OVERALL MOISTURE AND LOW TROPOSPHERIC FORCING
WILL BE BEST.

GUIDANCE GENERALLY FOLLOWED. FOR WEDNESDAY...FAVORED SLIGHTLY LOWER
MAV NUMBERS. MAV MUCH COOLER THAN GOING FORECAST FOR THURSDAY. WENT
A LITTLE CLOSER TO FAN NUMBERS...TO AVOID ANY LARGE CHANGES.

.PAH...NONE.

NOLES

In the hours before

Special weather statement, Jun 19, 12:00 PM CDT, 1 hour 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CDT TUE JUN 19 2001

THIS OUTLOOK IS VALID FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY UNTIL 600 AM
WEDNESDAY.

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND AGAIN LATE TONIGHT.

A COLD FRONT THAT STRETCHED FROM NORTHERN INDIANA THROUGH CENTRAL
ILLINOIS AND NORTHERN MISSOURI LATE THIS MORNING IS FORECAST TO MOVE
SLOWLY SOUTHEAST TOWARD THE QUAD STATE AREA THROUGH TONIGHT.  AHEAD
OF THE BOUNDARY...THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH GOOD
LOW LEVEL MOISTURE IN PLACE AND TEMPERATURES RISING INTO THE LOWER
AND MIDDLE 90S.  HOWEVER...THE COLD FRONT IS EXPECTED TO STAY NORTH
OF THE REGION UNTIL AFTER MIDNIGHT...SO THERE WILL BE NO OBVIOUS
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  AS THE FRONT
ENTERS THE AREA GENERALLY AFTER 3AM THIS MORNING...THUNDERSTORM
DEVELOPMENT IS MORE LIKELY.

A FEW THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT ACROSS THE QUAD
STATE AREA GENERALLY AFTER 3 PM THIS AFTERNOON.  GIVEN THE DEGREE OF
INSTABILITY...THE STRONGEST STORMS MAY BRIEFLY REACH SEVERE LEVELS
PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL.  THESE
STORMS WILL LIKELY DISSIPATE AS THE SUN SETS.  AS THE FRONT ENTERS
THE AREA LATE TONIGHT...THE AREAL COVERAGE OF THUNDERSTORMS WILL BE
GREATER...WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER
THREAT.

BOTH THIS AFTERNOON AND LATE TONIGHT...VERTICAL WIND SHEAR ACROSS
THE AREA WILL BE VERY WEAK.  THEREFORE...INDIVIDUAL STORMS AND THE
ASSOCIATED SEVERE WEATHER THREAT WILL BE RELATIVELY SHORT-LIVED.

ANTICIPATED STORM MOTION WILL BE TOWARD THE NORTHEAST FROM 10 TO 15
MPH.

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND AGAIN LATE
TONIGHT THROUGHOUT THE QUAD STATE AREA.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:40 PM CDTSevere Thunderstorm WarningPAHLivingston35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.